Alert archive / Texas / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 13, NWS Fort Worth, TX

January 10, 2020Ellis County, Hill County, Texas

NWS Fort Worth, TX issued this severe thunderstorm warning at Jan 10, 2020, 7:40 PM CST for Ellis County, Hill County, Texas. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 10, 2020, 7:40 PM CST (01:40 UTC)
Expired
Jan 10, 2020, 8:03 PM CST
In force
23 min
Issued by
NWS Fort Worth, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Ellis County, TX, Hill County, TX

The radar

The Dallas/Ft Worth radar (KFWS), 63 km from the middle of the area, began a volume at 01:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jan 10, 1:20 PM CSTTornado WatchSPC11 hr

The nearest sounding before it

Shreveport, LA (KSHV), launched 00:00Z, 1.7 hours before the alert went out and 316 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 00:00Z on 2020-01-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 703 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 00:00Z on 2020-01-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 379 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
703 J/kg
Mixed-layer CIN
-35 J/kg
Mixed-layer LCL
813 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
379 m²/s²
0-3 km storm-relative helicity
620 m²/s²
Significant tornado parameter
1.6
Supercell composite
6.1

Open this sounding in Storm Lab

The text

As transmitted.

286 
WUUS54 KFWD 110140
SVRFWD
TXC139-217-110215-
/O.NEW.KFWD.SV.W.0013.200111T0140Z-200111T0215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Fort Worth TX
740 PM CST Fri Jan 10 2020

The National Weather Service in Fort Worth has issued a

* Severe Thunderstorm Warning for...
  Central Hill County in central Texas...
  Southwestern Ellis County in north central Texas...

* Until 815 PM CST.

* At 740 PM CST, a severe thunderstorm was located near West, or 8
  miles south of Hillsboro, moving northeast at 45 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Hillsboro, Italy, Itasca, Maypearl, Bynum, Carl's Corner, Milford,
  Abbott, Mertens and Aquilla.

This includes the following highways...
 Interstate 35 between mile markers 355 and 369.
 Interstate 35W between mile markers 1 and 10.
 Interstate 35E between mile markers 371 and 385.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 900 PM CST for central and
north central Texas.

For your protection get inside a sturdy structure and stay away from
windows.

&&

LAT...LON 3185 9726 3200 9727 3226 9710 3226 9709
      3228 9709 3238 9702 3210 9684 3207 9690
      3203 9686 3186 9703 3185 9706 3179 9718
TIME...MOT...LOC 0140Z 214DEG 38KT 3188 9714 

HAIL...1.00IN
WIND...60MPH
$$

Bonnette
2 follow-up statements
028 
WWUS54 KFWD 110149
SVSFWD

Severe Weather Statement
National Weather Service Fort Worth TX
749 PM CST Fri Jan 10 2020

TXC139-217-110215-
/O.CON.KFWD.SV.W.0013.000000T0000Z-200111T0215Z/
Hill TX-Ellis TX-
749 PM CST Fri Jan 10 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CST
FOR CENTRAL HILL AND SOUTHWESTERN ELLIS COUNTIES...

At 749 PM CST, a severe thunderstorm was located near Hillsboro,
moving northeast at 45 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Hillsboro, Italy, Maypearl, Bynum, Carl's Corner, Milford, Abbott and
Mertens.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection stay inside a sturdy structure and keep away from
windows.

&&

A Tornado Watch remains in effect until 900 PM CST for central and
north central Texas.

LAT...LON 3190 9714 3199 9720 3234 9700 3210 9684
      3207 9690 3204 9687 3199 9690 3188 9701
      3186 9705
TIME...MOT...LOC 0149Z 214DEG 38KT 3197 9707 

HAIL...1.00IN
WIND...60MPH
 
$$

Bonnette
397 
WWUS54 KFWD 110203
SVSFWD

Severe Weather Statement
National Weather Service Fort Worth TX
803 PM CST Fri Jan 10 2020

TXC139-217-110213-
/O.CAN.KFWD.SV.W.0013.000000T0000Z-200111T0215Z/
Hill TX-Ellis TX-
803 PM CST Fri Jan 10 2020

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL HILL AND SOUTHWESTERN
ELLIS COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe 
limits. Therefore the warning has been cancelled. However heavy rain 
and small hail is still possible with this thunderstorm.

A Tornado Watch remains in effect until 900 PM CST for central and
north central Texas.

LAT...LON 3190 9714 3199 9720 3234 9700 3210 9684
      3207 9690 3204 9687 3199 9690 3188 9701
      3186 9705
TIME...MOT...LOC 0201Z 214DEG 38KT 3210 9697 

$$

Bonnette

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 10, 5:33 PM CST, 2 hours 7 minutes earlier.

Area forecast discussion, Jan 10, 5:33 PM CST, 2 hours 7 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
533 PM CST Fri Jan 10 2020

.AVIATION...
/00Z TAFs/

Thunderstorms are in the process of congealing into a line
immediately west of the Dallas-Fort Worth Metroplex, while
discrete cells in occasional clusters are ongoing over eastern
portions of DFW TRACON. The line of storms immediately west
is beginning to surge east, and should push through the DFW area
over the next couple of hours. Will prevail thunder, with a TEMPO
indicating lower visibilities in heavier rain 00-02Z in the
Metroplex. Storms should roll through KACT a couple of hours
later, hence the TEMPO for TS 01-04Z.

As convection exits to the east, a cold front will enter from the
northwest, with FROPA in the DFW area around 04Z and at KACT
around midnight. MVFR ceilings will develop overnight behind the
front, and there is a low-end chance for light snow in the
Dallas-Fort Worth area early Saturday morning. The probabilities
for snow are too low to mention in area TAFs at this time. VFR
should return to KACT around 15Z Saturday, then in the Metroplex
around midday to early afternoon as the upper low lifts off to the
northeast.

30

&&

.LONG TERM... /Issued 159 PM CST Fri Jan 10 2020/
/Saturday night onward/

Saturday night looks to be a clear, calm night, which should allow
for excellent radiational cooling conditions. The result should be
a freeze for almost the entire CWA, with lows falling into the mid
20s to lower 30s for most everyone. Sunday will be nice, though a
little cool, with highs rising into the upper 50s to near 60 for
most locations.

Heading into the week, an active pattern looks to continue as deep
longwave trough persists over the western half of the United
States. While the deep longwave trough will persist, timing of
various shower/thunderstorm episodes will be dictated by the
passage of smaller shortwave troughs. The first such shortwave
looks to pass through the Southern Plains on Monday. Moisture
should be fairly limited on Monday, thus the highest chances for
showers/thunderstorms (only in the 20%-30% range) will be confined
to our southeastern counties. Some modest instability will be
present, so a few isolated thunderstorms will be possible, but
nothing severe. Another weak upper-level shortwave trough will
pass late Tuesday, bringing similar low shower/thunderstorm
chances. Chances and coverage may be slightly higher and farther
north however, as moisture will have had an extra 24 hours to
recover.

Late Wednesday, more substantial height falls will overspread the
region, driving a cold front across North and Central Texas. While
cooler air will move in behind this front, right now it looks like
temperatures will remain warm enough to keep precipitation as all
liquid rain. Models have been somewhat inconsistent however, with
some models being cold enough to support the possibility of light
snow, but given the large uncertainty with how cold it will be,
and how much moisture will be available, will keep precipitation
in the forecast as all rain for the time being. This system late
Wednesday and into Thursday looks to be the next one to watch,
with another strong cold front potentially approaching the region
by next weekend.

Godwin

&&

.SHORT TERM... /Issued 1209 PM CST Fri Jan 10 2020/
/Today through Tomorrow/

An exceptionally moist and unstable environment is currently
in place across the area, setting the stage for an active
afternoon and evening for North and Central Texas. A capping
inversion which has been in place all morning has weakened
considerably over the past hour, as noted by the recent increase
in lightning strikes just north of the Dallas-Fort Worth area.
More intense convection should initiate in the next hour or so
somewhere near or immediately west of the I-35 corridor. A
discrete convective mode will be highly probable early on, or from
roughly 1 through 5 PM, which is when the longer duration updraft
maintenance and subsequent large hail threat should be most
likely. Activity should evolve upscale into a linear MCS while
working eastward this evening, which is when a more widespread
damaging wind threat will exist. The potential for tornadoes will
exist with both the discrete cells this afternoon as well as
embedded within the line this evening. The severe weather threat
will exit the eastern-most counties by midnight tonight.

Much colder air and wrap-around moisture will bring a potential
of light snow early Saturday as a cold front surges southward
through the region and the core of the upper low passes overhead.
This will be primarily along and north of Highway 380 corridor
Saturday morning, but some flakes cannot be ruled out as far south
as I-20. Moisture and precipitation will lift out to the
northeast Saturday afternoon, with seasonably cold and dry
conditions expected Saturday evening.

30

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    35  44  32  59  41 /  90  10   0   0   0
Waco                37  50  29  60  40 /  90   5   0   0   0
Paris               37  40  26  55  37 / 100  30   0   0   0
Denton              32  43  29  60  39 /  80  20   0   0   0
McKinney            34  42  29  58  40 / 100  20   0   0   0
Dallas              35  44  31  59  41 / 100  10   0   0   0
Terrell             37  43  28  58  39 / 100  10   0   0   0
Corsicana           39  46  30  58  41 / 100  10   0   0   0
Temple              39  51  31  60  42 /  90   0   0   0   0
Mineral Wells       33  46  29  63  38 /  30  10   0   0   0

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until 3 AM CST Saturday for TXZ093>095-103>107-
118>120.

&&

30/26
Hazardous weather outlook, Jan 10, 2:04 PM CST, 5 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
204 PM CST Fri Jan 10 2020

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-111130-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
204 PM CST Fri Jan 10 2020

This Hazardous Weather Outlook is for North and Central Texas.

.DAY ONE...Tonight.

Showers and thunderstorms continue to develop across much of North
and Central Texas. Some of these thunderstorms will likely become
severe with tornadoes, large hail, and damaging winds possible. A
Tornado Watch is in effect until 9:00 p.m. Friday evening.

Flash flooding will also be possible mainly from the Metroplex
northeast into the Paris/Bonham areas.

Snow will be possible north of the I-20 corridor Saturday morning
with some light accumulations mainly north of US-380. No major travel
hazards are expected given any snow that does fall will likely melt
on contact or blow off the road given the windy conditions.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There is a low chance for thunderstorms mainly along and east of I-
35 Wednesday into early Thursday. Lightning would be the main threat.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is likely this afternoon and evening across North
and Central Texas.

In the hours before

Local storm report, Jan 10, 6:37 PM CST, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
637 PM CST FRI JAN 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     HAIL             GATESVILLE              31.43N  97.75W
01/10/2020  E1.00 INCH       CORYELL            TX   PUBLIC

            QUARTER SIZE HAIL REPORTED IN GATESVILLE.
Local storm report, Jan 10, 7:00 PM CST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
700 PM CST FRI JAN 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0647 PM     TSTM WND DMG     IRVING                  32.82N  96.92W
01/10/2020                   DALLAS             TX   AMATEUR RADIO

            SEMI TRUCK OVERTURNED ON I-635 AT MACARTHUR BLVD.
Local storm report, Jan 10, 7:01 PM CST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
701 PM CST FRI JAN 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 PM     HAIL             3 ENE HACKBERRY         33.17N  96.87W
01/10/2020  E1.00 INCH       DENTON             TX   PUBLIC

            QUARTER SIZE HAIL REPORTED NEAR HACKBERRY VIA MPING.
Special weather statement, Jan 10, 7:06 PM CST, 34 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
706 PM CST Fri Jan 10 2020

TXZ103-104-119-120-110200-
Collin TX-Rockwall TX-Denton TX-Dallas TX-
706 PM CST Fri Jan 10 2020

...SIGNIFICANT WEATHER ADVISORY FOR ROCKWALL...SOUTHEASTERN DENTON...
COLLIN AND NORTHEASTERN DALLAS COUNTIES UNTIL 800 PM CST...

At 705 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Frisco to Dallas. Movement was east at 35
mph.

Nickel size hail and wind gusts of 55 mph will be possible with
these storms.

 Locations impacted include...
Dallas, Plano, Garland, Mesquite, McKinney, Carrollton, Frisco,
Richardson, Lewisville, Allen, Rowlett, Wylie, Rockwall, The Colony,
Farmers Branch, University Park, Sachse, Addison, Highland Park and
Dallas Love Field.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so closely monitor for additional
information or possible warnings from the National Weather Service.

&&

A Tornado Watch remains in effect until 900 PM CST for north central
Texas.

LAT...LON 3340 9639 3334 9638 3335 9630 3282 9630
      3279 9682 3297 9686 3322 9697 3341 9684
TIME...MOT...LOC 0105Z 251DEG 29KT 3318 9681 3281 9674

Bonnette
Local storm report, Jan 10, 7:16 PM CST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
716 PM CST FRI JAN 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0539 PM     HAIL             LAMPASAS                31.07N  98.18W
01/10/2020  E1.50 INCH       LAMPASAS           TX   PUBLIC

            PING PONG BALL SIZE HAIL REPORTED IN LAMPASAS. TIME
            ESTIMATED VIA RADAR.
Special weather statement, Jan 10, 7:35 PM CST, 5 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
735 PM CST Fri Jan 10 2020

TXZ145-110200-
Hill TX-
735 PM CST Fri Jan 10 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL HILL COUNTY UNTIL 800 PM
CST...

At 735 PM CST, Doppler radar was tracking a strong thunderstorm near
West, or 11 miles south of Hillsboro, moving northeast at 45 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

 Locations impacted include...
Hillsboro, Whitney, Itasca, Bynum, Carl's Corner, Abbott, Mertens and
Aquilla.

A Tornado Watch remains in effect until 900 PM CST for central and
north central Texas.

LAT...LON 3180 9731 3183 9728 3184 9728 3185 9731
      3184 9733 3187 9736 3226 9709 3206 9694
      3207 9690 3203 9687 3186 9704 3176 9724
      3176 9726
TIME...MOT...LOC 0135Z 214DEG 38KT 3184 9718

Bonnette

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 10, 6:04 PM CSTSevere Thunderstorm WarningFWDCoryell, Lampasas41 min
Jan 10, 6:04 PM CSTTornado WarningFWDDelta, Hopkins, Lamar26 min
Jan 10, 6:09 PM CSTTornado WarningFWDDallas, Tarrant24 min
Jan 10, 6:44 PM CSTRiver Flood WarningFWDWise39 hr
Jan 10, 6:44 PM CSTRiver Flood WarningFWDCooke14 hr
Jan 10, 6:44 PM CSTSevere Thunderstorm WarningFWDCoryell, McLennan36 min
Jan 10, 6:46 PM CSTTornado WarningFWDCollin, Dallas, Denton14 min
Jan 10, 6:47 PM CSTAreal Flood WarningFWDDenton, Wise12 hr
Jan 10, 6:59 PM CSTAreal Flood AdvisoryFWDCooke, Grayson3 hr
Jan 10, 7:06 PM CSTSpecial Weather StatementFWDCollin, Rockwall54 min
Jan 10, 7:35 PM CSTSpecial Weather StatementFWDHill25 min
Jan 10, 7:42 PM CSTSpecial Weather StatementFWDBell33 min
Jan 10, 8:34 PM CSTSpecial Weather StatementFWDBell41 min
Jan 10, 9:02 PM CSTSpecial Weather StatementFWDMilam28 min
Jan 10, 9:14 PM CSTAreal Flood WarningFWDCooke9 hr
Jan 11, 3:17 AM CSTRiver Flood WarningFWDDenton15 hr
Jan 11, 3:27 AM CSTRiver Flood WarningFWDDenton34 hr
Jan 11, 3:29 AM CSTWinter Weather AdvisoryFWDCollin, Cooke, Denton, Eastland, Fannin, Grayson and 7 more9 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.